Hail, Eddy
- When
- June 25, 12:20 PM CST
- Where
- Eddy County, 1.16 mi SW of Hamar
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.840, -98.570
For afternoon convection on June 25th, the main question was whether any areas over eastern North Dakota would clear out and allow heating. Portions of central North Dakota into the Devils Lake region did scatter out, and strong and severe thunderstorms formed in that area by early afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
For afternoon convection on June 25th, the main question was whether any areas over eastern North Dakota would clear out and allow heating. Portions of central North Dakota into the Devils Lake region did scatter out, and strong and severe thunderstorms formed in that area by early afternoon. These storms tracked through the Devils Lake region toward Hillsboro by mid to late afternoon, producing large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 25, 12:11 PM CST, 9 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 111 PM CDT Thu Jun 25 2020 .UPDATE... Issued at 111 PM CDT Thu Jun 25 2020 Storms have started intensifying over the Devils Lake basin just ahead of the boundary that has started to push into the area. The CAPE has been elevated so far and not rooted in the boundary layer, but there has been enough MU CAPE (1500-2000 J/kg) to allow storms to have the potential to produce severe hail. Adjusted POPs for current radar, and lowered highs a bit across northeastern ND for cloud cover/precip. Will make further adjustments as the afternoon goes on. UPDATE Issued at 1015 AM CDT Thu Jun 25 2020 Showers and thunderstorms continue to move into the western Devils Lake Basin. There has been a reported gust to 49 mph at Maddock, so will continue to monitor although all the instability so far is elevated. Some more significant development along the main frontal boundary currently over central ND will be the main concern for later on, depending on how much clearing we get between the morning round and later development in the early to mid afternoon. Adjusted POPs for current radar and will continue to keep severe mention for now in the slight risk area. UPDATE Issued at 619 AM CDT Thu Jun 25 2020 Partly to mostly cloudy skies prevail this morning with scattered showers working across the northern Red River Valley, with additional showers in the western portions of the Devils Lake Basin. Satellite obs showing relatively widespread mid-level cloud cover across much of the western two thirds of the CWA. We will watch for the persistence of these clouds as they could affect thunderstorm initiation this afternoon. && .SHORT TERM...(Today through Friday) Issued at 350 AM CDT Thu Jun 25 2020 The main challenge today will be timing the initiation and potential severity of thunderstorms. Weather related impacts are possible where severe thunderstorms develop during the early to mid- afternoon. High resolution ensembles and CAMs continue to develop a line of thunderstorms around midday, with the line moving eastward through the remainder of the afternoon. The axis of development will occur along a theta-e gradient boundary associated with an upper trough. Instability will be contingent upon this morning's cloud cover, but many CAMs as well as HREF continue to show a range of 2000 to 3000 J/Kg of CAPE available this afternoon. Deep layer shear is marginal at best; however, the 0-1 Km and 0-3 Km shear is in the 20 to 30 knot range with shear vectors nearly line normal to the boundary. Initially, storm mode should be multicell or very brief hybrid supercell, with a transition to linear rather quickly. Regarding potential risks, we will have at least a non-zero chance for tornado development along the line of storms as it progresses eastward. This, combined with DCAPE of 1000 to 1200 J/Kg, will give us the potential for damaging wind gusts as convective downscaling takes place. Hail is possible, especially during the early development phase, with a size potential of quarters to half dollars. The exact location of initiation remains uncertain, but there is increasing confidence that our first strong storms should form along a line from Jamestown to Grafton, then progress east and southeast. The eastward progression of the boundary carries the line of storms into Minnesota as the afternoon and evening progresses, with some expectation of weakening as we lose peak heating. Remnant shower and thunderstorms persist into Friday morning before ending from west to east around midday. .LONG TERM...(Friday night through Wednesday) Issued at 343 AM CDT Thu Jun 25 2020 Friday night will be dry with high pressure, with dry weather continuing into Saturday as the high moves east. Warm air will be over the area with highs Saturday in the 80s, but dew points will remain in the tolerable range around 60. Sunday into Tuesday will see the 500 mb pattern amplify as a deep trough develops over the western U.S. and a ridge develops northward thru Minnesota and into NW Ontario. Such as set up will favor a very warm and humid air mass to overspread the area with dew pts around 70 and highs mid 80s to low 90s thru the period. 00z GFS ensembles show wide spread by mid week in how the trough/ridge set up will break down, with the operational GFS run on the very wet side as compared to other members. 00z ECMWF and Canadian keep the trough/ridge set up a bit longer into mid next vs the operational GFS and with the ops GFS run more of an outlier I would tend to agree with the trough/ridge holding longer. What this means for our area is the the exact location of the trough and ridge axis will be critical in where systems track as they move north around the main trough and up thru the high plains. The set up would tend to favor best t-storm chances western Dakotas vs eastern ND and MN. Unstable airmass in place and moisture not a problem so certainly possible flooding or severe risk setting up Tue-Wed somewhere in the region. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 111 PM CDT Thu Jun 25 2020 All sites are VFR but some showers are starting to impact KGFK and thunderstorms out at KDVL. The thunderstorms will move east- southeastward during much of the afternoon, so have VCTS spreading eastward with time. Ceilings will remain VFR for the most part, although if directly impacted by thunderstorms the visibility could drop for a very short period. Showers and thunderstorms will move off to the east later this evening and the forecast area will see a break in active weather. Some MVFR ceilings will be possible at KTVF and KBJI later on in the period towards tomorrow morning. Winds will shift around to the west then northwest as the system moves through the area. Mostly below 15 kts although higher gusts will be possible near thunderstorms. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JR SHORT TERM...Lynch LONG TERM...Riddle AVIATION...JR
Hazardous Weather Outlook National Weather Service Grand Forks ND 408 AM CDT Thu Jun 25 2020 MNZ001>004-007-029-030-040-NDZ006>008-014>016-024-026>030-038-039- 049-052>054-260915- West Polk-Norman-Clay-Kittson-West Marshall-Wilkin- West Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- Cass-Ransom-Sargent-Richland-Western Walsh- 408 AM CDT Thu Jun 25 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered strong to severe thunderstorms are possible this afternoon and evening, with the potential for damaging wind gusts to 75 mph, hail to the size of golf balls, and a low chance for a tornado. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm potential is in the forecast next week as a warm and humid weather pattern impacts the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary. MNZ005-006-008-009-013>017-022>024-027-028-031-032-260915- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-East Otter Tail- Wadena- 408 AM CDT Thu Jun 25 2020 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated strong to severe thunderstorms are possible late this afternoon and evening, with the potential for damaging wind gusts to 60 mph and hail to the size of half dollars. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm potential is in the forecast next week as a warm and humid weather pattern impacts the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The Fargo/Grand Forks radar (KMVX), 99 km away, was scanning. The volume nearest the first event began at 18:22 UTC.
6 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Quarter to ping pong ball sized hail fell with very heavy rain.
Nickel to quarter sized hail fell with very heavy rain.
The wind gust was measured at an NDAWN mesonet station.
Tree branches were blown down around town, with some falling and breaking power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889156, 889157, 889158, 889159, 889160, 889161, 889162, 889163, 889164.